Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 237, NWS Columbia, SC

August 17, 2012Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2012, 6:17 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2012, 6:17 PM EDT (22:17 UTC)
Expired
Aug 17, 2012, 7:15 PM EDT
In force
58 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:30 PM EDTTSTM WND DMG9 E Lancaster, SCTREES DOWN NEAR HWY 522 AND HWY 9. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS52 KCAE 172217
SVRCAE
SCC025-055-057-172315-
/O.NEW.KCAE.SV.W.0237.120817T2217Z-120817T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHEAST OF PAGELAND TO 7 MILES SOUTHWEST OF IRWIN...
  OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF WADESBORO TO
  10 MILES SOUTHWEST OF LANCASTER...AND MOVING EAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD...
  PAGELAND...LANCASTER...KERSHAW...IRWIN...HEATH SPRINGS AND ELGIN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3447 8011 3442 8042 3444 8086 3463 8090
      3468 8089 3483 8061 3480 7993
TIME...MOT...LOC 2216Z 280DEG 10KT 3483 8023 3459 8085

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:03 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 17, 5:03 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT FRI AUG 17 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT
AND STALL. THE FRONT WILL REMAIN NEAR THE AREA THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LATE THIS AFTERNOON...
SHOWERS AND THUNDERSTORMS HAVE INCREASED OVER THE AREA AHEAD OF
AN ADVANCING COLD FRONT. SOME STORMS HAVE BECOME SEVERE. MSAS
CAPES WERE 2000-3000 J/KG WHILE LIS WERE -6. WITH AFTERNOON
TEMPERATURES IN THE UPPER 80S TO LOWER 90S...LOW LEVEL LAPSE RATES
WERE STRONG. AS THE SUN BEGINS TO GO DOWN...THE SURFACE HEATING
WILL DECREASE AND THE ATMOSPHERE WILL BE NOT AS UNSTABLE.
THEREFORE...THE STORMS WILL NOT BE AS STRONG BY EVENING.

TONIGHT...
A FURTHER INCREASE IN MOISTURE AND CONVERGENCE AHEAD OF THE FRONT
SHOULD SUPPORT GREATER THUNDERSTORM COVERAGE TONIGHT UNLESS
WIDESPREAD CONVECTION DEVELOPS DURING THE LATE AFTERNOON RELEASING
MUCH OF THE INSTABILITY. THE LATEST HIGH-RESOLUTION WRF SHOWS THE
GREATEST COVERAGE DURING THE 800 PM TO 1000 PM TIME FRAME. THIS
MAY BE CORRECT BECAUSE BOTH THE NAM AND GFS PLUS RAP SHOW A MID-
LEVEL SHORTWAVE TROUGH MOVING INTO THE AREA DURING THE EVENING.
THUNDERSTORMS MAY CONTINUE OVERNIGHT BUT THE CHANCE SHOULD
DIMINISH BECAUSE OF DIURNAL COOLING AND PREVIOUS CONVECTION. THE
TEMPERATURE GUIDANCE TONIGHT MAY BE A LITTLE TOO COOL BECAUSE OF
CLOUDINESS AND MIXING ASSOCIATED WITH THE FRONT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
THE NAM AND GFS KEEP THE SURFACE FRONT IN THE FORECAST AREA THOUGH
SUNDAY. CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORT THUNDERSTORMS.
THE MODELS SHOW MOISTURE BECOMING SOMEWHAT SHALLOW BEHIND A LEAD
MID-LEVEL SHORTWAVE TROUGH TONIGHT. THE NAM AND GFS MOS ARE
CONSISTENT WITH CHANCE POP SATURDAY THROUGH SUNDAY. THE NAM MOS
INDICATED COOLER HIGH TEMPERATURES COMPARED THE GFS MOS. BOTH THE
NAM AND GFS SHOWED H85 WESTERLY FLOW SO EXPECT BREAKS IN THE
CLOUDINESS SUPPORTING WARMER TEMPERATURES. BELIEVE THE GUIDANCE
CONSENSUS IS THE BEST FORECAST AT THIS TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE GFS AND ECMWF GENERALLY KEEP THE FRONT NEAR THE FORECAST AREA
DURING THE EXTENDED PERIOD. THE MODELS INDICATE UPPER-LEVEL
TROUGHING BUT ARE NOT IN GOOD AGREEMENT WITH THE TIMING AND
PLACEMENT OF THE TROUGH AND DEEPER MOISTURE. THE GFS ENSEMBLE
GUIDANCE INDICATES THE GREATER SHOWER CHANCE MONDAY THROUGH
WEDNESDAY WITH THE MEAN POPS AROUND 40 PERCENT. THE ENSEMBLE MEAN
POPS LOWER TO 20 TO 30 PERCENT THURSDAY AND FRIDAY. HOWEVER...THE
ECMWF INDICATES THE DEEPEST MOISTURE THURSDAY AND FRIDAY. LEANED
TOWARD THE ENSEMBLE MEANS FOR THE POP FORECAST.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
A WEAK SHORT WAVE IS MOVING EAST THROUGH THE AREA THIS AFTERNOON.
THIS ALONG WITH AN UNSTABLE ATMOSPHERE IS AIDING IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS WITH SOME STRONG TO SEVERE THUNDERSTORMS.
MSAS CAPES WERE 2000-3000 J/KG WITH LIS -6. OUTSIDE OF CONVECTIVE
ACTIVITY...HAVE VFR CONDITIONS. BUT AS SHOWERS AND STORMS MOVE IN...
HAVE INCLUDED TEMPO GROUPS FOR 1-2 HOURS FOR THUNDERSTORMS WITH IFR
CONDITIONS. AS THE SUN GOES DOWN...THE SURFACE HEATING WILL LESSEN
AND THE AIRMASS WILL NOT BE AS UNSTABLE. SO THE THREAT OF STRONG
STORMS WILL DIMINISH AROUND 02Z-03Z. EXPECT MAINLY VFR CONDITIONS
OVERNIGHT AS DEBRIS CLOUDS FROM CONVECTIVE ACTIVITY EXPECTED TO
LINGER MUCH OF THE NIGHT.

EXTENDED AVIATION OUTLOOK...A CHANCE OF SHOWERS AND
THUNDERSTORMS...ALONG WITH A CHANCE OF LATE NIGHT/EARLY MORNING
RESTRICTIONS TO CIGS/VSBYS...AT TIMES THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07
Hazardous weather outlook, Aug 17, 4:26 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT FRI AUG 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 2:58 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI AUG 17 2012

SCZ022-029-031-038-172015-
CLARENDON-KERSHAW-LEE-SUMTER-
258 PM EDT FRI AUG 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE...
SUMTER AND CLARENDON COUNTIES THROUGH 415 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
OAKLAND TO 9 MILES SOUTHWEST OF PINEWOOD...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3364 8011 3363 8054 3364 8053 3367 8057
      3368 8057 3369 8059 3373 8063 3378 8060
      3384 8062 3429 8058 3431 8016 3429 8014
      3417 8013 3416 8015 3414 8013
TIME...MOT...LOC 1858Z 283DEG 10KT 3422 8052 3365 8056
Local storm report, Aug 17, 3:49 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
349 PM EDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     PINEWOOD                33.74N 80.46W
08/17/2012                   SUMTER             SC   LAW ENFORCEMENT

            TREES IN ROADWAY ON HAMPTON STREET IN PINEWOOD.

&&

MJP
Local storm report, Aug 17, 4:16 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     2 S PINEWOOD            33.71N 80.47W
08/17/2012                   CLARENDON          SC   LAW ENFORCEMENT

            POWER LINES DOWN NEAR PINEWOOD.

0355 PM     TSTM WND DMG     2 S PINEWOOD            33.71N 80.46W
08/17/2012                   CLARENDON          SC   LAW ENFORCEMENT

            TREE ON HOUSE ON BACON HILL ROAD IN PINEWOOD.

0400 PM     TSTM WND DMG     3 N MANNING             33.74N 80.21W
08/17/2012                   CLARENDON          SC   LAW ENFORCEMENT

            TREE ON CAR MILE MARKER 125 I95.

0400 PM     TSTM WND DMG     2 WSW MANNING           33.69N 80.24W
08/17/2012                   CLARENDON          SC   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

TTH
Local storm report, Aug 17, 4:41 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     12 SW BISHOPVILLE       34.10N 80.40W
08/17/2012                   LEE                SC   PUBLIC

            PUBLIC REPORTS BENT AND TWISTED REBAR, COTTON WAGON BLOWN
            OVER, BARBED WIRE CHEWED UP AND PORTABLE BARN MOVED A FEW
            INCHES IN WOODROW, SC. PATH OF DAMAGE ABOUT 100 YDS
            FAIRLY STRAIGHT LINE.

&&

KILMER
Special weather statement, Aug 17, 5:28 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT FRI AUG 17 2012

GAZ064-065-SCZ030-172230-
AIKEN-COLUMBIA-RICHMOND-
528 PM EDT FRI AUG 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...COLUMBIA
AND AIKEN COUNTIES THROUGH 630 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BURNETTOWN TO
GROVETOWN...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...BELVEDERE...CLEARWATER...NEW ELLENTON...NORTH
AUGUSTA...AUGUSTA...EVANS...FORT GORDON...GROVETOWN AND MARTINEZ.
THESE STORMS WILL ALSO AFFECT INTERSTATE 20.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3354 8202 3353 8201 3355 8199 3367 8166
      3335 8155 3333 8210 3349 8234
TIME...MOT...LOC 2127Z 309DEG 10KT 3351 8183 3342 8221
Local storm report, Aug 17, 5:47 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
547 PM EDT FRI AUG 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     5 WSW EDISTO            33.46N 80.99W
08/17/2012                   ORANGEBURG         SC   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF BONNETTE ROAD AND
            SHILLINGSBRIDGE ROAD.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:44 PM EDTSpecial Weather StatementCAERichland31 min
Aug 17, 2:58 PM EDTSpecial Weather StatementCAEClarendon, Lee, Sumter77 min
Aug 17, 3:09 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter66 min
Aug 17, 3:28 PM EDTSevere Thunderstorm WarningCAELee, Sumter62 min
Aug 17, 3:48 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter57 min
Aug 17, 4:26 PM EDTSevere Thunderstorm WarningCAEOrangeburg49 min
Aug 17, 5:28 PM EDTSpecial Weather StatementCAEAiken62 min
Aug 17, 5:40 PM EDTSevere Thunderstorm WarningCAEAiken51 min
Aug 17, 6:37 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw38 min
Aug 17, 6:53 PM EDTSpecial Weather StatementCAERichland52 min
Aug 17, 7:11 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Lee64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.